Steroid Injections

As many remember, I went to the orthopedist on June 27th to figure out what we were going to do about my hip and knee pain.

My orthopedist wanted to avoid putting me through another surgery so he wanted me to get three steroid injections…one at the hip and two at the knee. The injections had Lidocaine to numb the area for a short period of time and steroids to relieve the pain. If the injections didn’t help the pain whatsoever, then the pain would be caused by something completely different.

Even though I’ve had countless surgeries/operations, I believed this one would be a piece of cake but I still felt anxious. I’m used to having surgeries and I know the typical routine but this one was different and I didn’t know what to expect. When I was called back, they took me to a hospital room to prep me before the procedure. This procedure was going to be much different since I was going to be awake the entire time!

The doctor who was going to perform this procedure came to my room beforehand to mark his initials on my left leg with a marker to make sure they were going to inject the steroids on the correct leg. They then finally took me back to the O.R. (operating room) and I changed into a hospital gown which is never fun!

After I laid down on the operating table, they started by using an ultrasound to try to navigate where the screw heads were. They inserted an IV catheter and via catheter started to inject the Lidocaine and then the steroids one at a time. It didn’t hurt at first but then the doctor had to move the catheter around the screw head to make sure the steroids were surrounding my screw.

When it was my time to move on to my knee, that was a different story. He went to put the IV catheter by the head of my screw on the outer part of my knee and it started hurting. Once they started injecting the steroids one at a time, I regretted my decision to not be put under anesthesia when they offered it to me. My doctor tried to numb the area as much as he could but it still didn’t work.

When he moved over to the tail of the screw at my knee, I was in even more pain and started crying. He injected more Lidocaine since I was starting to squirm because the pain was unbearable. Once everything was over, I was tired and it hurt to walk. The doctor and nurses told me that the first two days are the worst and then the pain would decrease. I was on strict rules which included not going up and down stairs and no strenuous activity.

Once the pain from the procedure went away, the pain in my hip and knee that I’ve been having since March went away! I was relieved and happy that I could finally walk without discomfort. However, four days after the pain went away, I started to have sharp pain again in my hip. It was frustrating because I was hoping the injections would have gotten rid of my pain for good. The next day my knee started hurting again so I ended up calling one of my orthopedist’s nurses to see what my orthopedist wanted to do. Since he was out of town, she was going to call me back which she did this past Thursday. She told me that since it is definitely the screws causing the pain, I will need surgery. I’m going to have the screw in my knee completely removed and my orthopedist will decide if he wants to remove the screw in my hip or if he will anchor the screw in deeper so it won’t stick out so much. Since the school year starts in just under a month, I am going to try to wait and have the surgery in December.

This is certainly not the outcome pictured back in March but I’m just glad we finally know the source of my pain. This has been a long four months and I will have a long journey ahead of me but I know I’ll make it!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s